ACUTE GENERALIZED EXANTHEMATOUS PUSTULOSIS

AGEP--acute generalized exanthematous pustulosis


A rapidly developing nonfollicular pustular eruption on diffusely erythematous skin is characteristic of acute generalized exanthematous pustulosis (AGEP), also called toxic pustuloderma. The onset is typically within several days (in one study average 3) of exposure to the offending agent. In 90% or more of cases, the offending agent is a drug, usually an antibiotic, but also other medications e.g., diltiazem, terbinafine, itraconazole, and allopurinol. Infections, especially by Enterovirus and hypersensitivity to mercury may also be implicated. AGEP has followed high-dose chemotherapy [AD 1999;135;1418] and eating a chicken boiled in lacquer.

Mutations in IL-36Ra

Patients with generalized pustular psoriasis and a subset of patients with AGEP have been found to have a mutation in the interleukin-36 receptor antagonist (IL-36Ra) [NEJM 2011;18:620–628]. Intraoral pustules have been proposed as a sign of IL-36Ra mutation [JAMA Derm 2015;151;452].

Clinical

An intense erythema followed by the development of multiple, sterile pustules is typical. Several patients have been noted to have a predilection for the intertriginous areas [AD 1999;135;1418]. Fever, purpura, and targetoid lesions may accompany. Localized pustular eruptions may also occur.

It has been reported that 17% of patients with an AGEP have a history of psoriasis and it is felt that patients with psoriasis are at increased risk for AGEP [Andrew's Diseases of the Skin. Clinical Dermatology 2006].

Diagnosis

Patch testing is often but not always positive. A pustular eruption on an erythematous base may be seen.

Workup

Exclusion of infection is paramount with the appropriate bacterial, viral, or fungal cultures. Skin biopsy may also be helpful. Systemic involvement was observed in one study in 17% of cases studied, including liver (e.g. elevated LFTs, hepatomegaly), kidney, bone-marrow, and lung (e.g. pleural effusion).

Treatment

The offending agent should be stopped. Spontaneous healing occurs within 15 days. Some have given prednisone but it is usually not needed. Treatment with a potent topical steroid has been correlated with decreased duration of hospitalization [BJD 2015;172;1455].

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.